Alert archive / North Dakota / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Bismarck, ND

September 21, 2019Burleigh County, McLean County, Sheridan County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Sep 21, 2019, 12:41 AM CDT for Burleigh County, McLean County, Sheridan County, North Dakota. It was in force for 9 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2019, 12:41 AM CDT (05:41 UTC)
Expired
Sep 21, 2019, 9:39 AM CDT
In force
9 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Burleigh County, ND, McLean County, ND, Sheridan County, ND

The radar

The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 6:00 AM CDTHEAVY RAIN 2.55 Sw Baldwin, NDCOCORAHS STATION ND-BH-17 BISMARCK 12.0 N.
Sep 21, 8:33 AM CDTHEAVY RAIN 4.59 Ne Mercer, NDFACEBOOK REPORT.
Sep 21, 9:15 AM CDTHEAVY RAIN 3.63Wilton, NDCOCORAHS STATION ND-BH-32 WILTON 0.2 SSW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS53 KBIS 210541
FFWBIS
NDC015-055-083-211145-
/O.NEW.KBIS.FF.W.0007.190921T0541Z-190921T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1241 AM CDT Sat Sep 21 2019

The National Weather Service in Bismarck has issued a

* Flash Flood Warning for...
  Northwestern Sheridan County in south central North Dakota...
  Southeastern McLean County in south central North Dakota...
  Northwestern Burleigh County in south central North Dakota...

* Until 645 AM CDT Saturday.

* At 1239 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between four and five inches of 
  rain has already fallen. Flash flooding is expected to begin 
  shortly. Additional rainfall amounts as high as two inches are 
  expected in the warned area.

* Some locations that will experience flooding include...
  Mcclusky, Wilton, Mercer, Regan, Baldwin, Hoffer Lake and New Johns
  Lake.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4700 10092 4701 10088 4704 10088 4707 10092
      4731 10092 4751 10077 4780 10045 4763 10015
      4744 10037 4697 10058 4696 10092

$$

SIMOSKO
2 follow-up statements
362 
WGUS53 KBIS 211116
FFWBIS
NDC015-055-083-211715-
/O.EXT.KBIS.FF.W.0007.000000T0000Z-190921T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
616 AM CDT Sat Sep 21 2019

The National Weather Service in Bismarck has extended the

* Flash Flood Warning for...
  Northwestern Sheridan County in south central North Dakota...
  Southeastern McLean County in south central North Dakota...
  Northwestern Burleigh County in south central North Dakota...

* Until 1215 PM CDT Saturday.

* At 614 AM CDT, Doppler radar indicated showers and thunderstorms 
  that produced heavy rain across the warned area. Between four and 
  seven inches of rain has already fallen. Flash flooding is 
  expected to continue. Additional rainfall of up to an inch is 
  possible today in the warned area.

* Some locations that will experience flooding include...
  Mcclusky, Wilton, Mercer, Regan, Baldwin, Hoffer Lake and New Johns
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4700 10092 4701 10088 4704 10088 4707 10092
      4731 10092 4751 10077 4780 10045 4763 10015
      4744 10037 4697 10058 4696 10092

$$

VINING
337 
WGUS73 KBIS 211439
FFSBIS

Flash Flood Statement
National Weather Service Bismarck ND
939 AM CDT Sat Sep 21 2019

NDC015-055-083-211448-
/O.CAN.KBIS.FF.W.0007.000000T0000Z-190921T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sheridan ND-McLean ND-Burleigh ND-
939 AM CDT Sat Sep 21 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHERIDAN...SOUTHEASTERN
MCLEAN AND NORTHWESTERN BURLEIGH COUNTIES IS CANCELLED...

The heavy rain has ended. Although flash flooding is no longer 
expected, an areal flood warning has been issued for this same area, 
as high water will remain on creeks and streams, as well an low 
water crossings and drainage areas into Sunday. Please continue to 
heed any remaining road closures and do not attempt to cross a 
flooded roadway. Turn around Don't drown.

LAT...LON 4700 10092 4701 10088 4704 10088 4707 10092
      4731 10092 4751 10077 4780 10045 4763 10015
      4744 10037 4697 10058 4696 10092

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 11:29 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 20, 11:29 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1129 PM CDT Fri Sep 20 2019

.UPDATE...
Issued at 1126 PM CDT Fri Sep 20 2019

Scattered strong to severe thunderstorms moving north/northeast
out of northwestern South Dakota will move into south central ND
over the next hour or two. Thus we expanded severe thunderstorm
watch number 656 westward to include south central ND where these
storms will track into.

UPDATE Issued at 920 PM CDT Fri Sep 20 2019

Latest local radar continues to show a regeneration of thunderstorms
over south central ND, near the proximity of a slow moving cold
front which is parallel to the upper flow. NAM has a good
initialization this evening which continues to produce more
precipitation overnight across south central into the Turtle
Mountains. A couple of surface low pressures will ride up along
the front through 12z Saturday. Flash flood watch in effect for
Sheridan/Wells/Burleigh and Kidder counties until 7 AM CDT
Saturday. Flood warnings will likely be needed given the amount of
additional rainfall expected overnight.

UPDATE Issued at 547 PM CDT Fri Sep 20 2019

Cold front located from just west of Minot south to Glen Ullin.
Severe discrete storms continue merge together into a cluster
along and ahead of the front. No change to the current forecast or
the ongoing severe thunderstorm watch which continues until 10 PM
CDT for most of central ND. More thunderstorms will move from
South Dakota north this evening through tonight. These storms will
be more attached with the upper level low and stronger forced
ascent that is progged to approach later tonight through Saturday.

UPDATE Issued at 419 PM CDT Fri Sep 20 2019

Quick update for thunderstorms forming in south central North
Dakota.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 203 PM CDT Fri Sep 20 2019

Severe thunderstorm watch 654 has been issued for central North
Dakota this afternoon and evening.

Organized line of thunderstorms has formed along the cold front
similar to CAM model forecast. The HREF ensemble depicts some
short to medium length supercells tracking northeast along the
front and nothing has changed to the anticipated scenario and
storm mode, with a linear MCS expected to form and track across
central into eastern North Dakota through this evening.

A secondary thrust of severe weather may be possible across
southwest and south central North Dakota late this evening and
overnight as the CAM models now suggest.

Saturday will see widespread showers and and scattered
thunderstorms as the main upper low tracks into the region.

In addition to the severe weather, heavy rains will be a concern,
although current indications are the rainfall will not completely
overlap the september rains from last 2 weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 203 PM CDT Fri Sep 20 2019

After this rain event, mainly dry weather is forecast through
Tuesday, with scattered showers Wednesday through Friday.  Much
cooler weather Wednesday through Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM CDT Fri Sep 20 2019

Showers and scattered thunderstorms, some severe with large hail
and damaging winds continue to be a threat for KMOT/KBIS and KJMS
through 07z Saturday. Although scattered showers and thunderstorms
will slide into KDIK and KISN mainly after 06z, the severity will
be limited. MVFR to IFR cigs can be expected this taf period with
the precipitation.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Saturday for NDZ022-023-035-036.

&&

UPDATE...NH
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...KS
Hazardous weather outlook, Sep 20, 11:31 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1131 PM CDT Fri Sep 20 2019

NDZ025-034>037-042-045>048-050-051-220445-
Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1131 PM CDT Fri Sep 20 2019 /1031 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms will continue tonight, possibly severe across south
central North Dakota into the James River Valley. Large hail to
the size of golf balls, damaging winds to 60 mph, and heavy
rainfall are all possible. Localized flash flooding will be
possible with any heavier thunderstorms overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through Saturday
evening. Additional heavy rainfall may lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
Bismarck National Weather Service at 1-800-247-0212.

NDZ001>005-009>013-017>023-031>033-040-041-043-044-220445-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1131 PM CDT Fri Sep 20 2019 /1031 PM MDT Fri Sep 20 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue west and central tonight.
Isolated strong thunderstorms are possible. Heavy rainfall may
lead to localized flooding, mainly across central North Dakota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Saturday morning through
Saturday evening. Additional heavy rainfall may lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
Bismarck National Weather Service at 1-800-247-0212.

In the hours before

Local storm report, Sep 20, 10:05 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1005 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HEAVY RAIN       7 N MENOKEN             46.92N 100.53W
09/20/2019  M2.64 INCH       BURLEIGH           ND   TRAINED SPOTTER

            RAINFALL SINCE AROUND 7 PM. WATER NOT
            FLOWING OVER ROADS, BUT CULVERTS ARE FULL.

&&

JNS
Local storm report, Sep 20, 10:09 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HEAVY RAIN       2 S LINCOLN             46.73N 100.70W
09/20/2019  M2.45 INCH       BURLEIGH           ND   PUBLIC

&&

JNS
Local storm report, Sep 20, 10:10 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1010 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       LINCOLN                 46.76N 100.70W
09/20/2019  M2.50 INCH       BURLEIGH           ND   PUBLIC

            PEA SIZE HAIL ALSO.

&&

JNS
Special weather statement, Sep 20, 11:09 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1009 PM MDT Fri Sep 20 2019

NDZ043-210500-
Bowman ND-
1009 PM MDT Fri Sep 20 2019

...A STRONG THUNDERSTORM WILL AFFECT BOWMAN COUNTY UNTIL 1100 PM
MDT...

At 1009 PM MDT, a strong thunderstorm was located 6 miles northwest
of Ladner, or 26 miles northwest of Buffalo, moving northeast at 35
mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Bowman, Scranton, Mud Buttes, Gascoyne, Bowman Haley Dam and Buffalo
Springs.

LAT...LON 4613 10389 4628 10301 4595 10300 4595 10403
TIME...MOT...LOC 0409Z 234DEG 32KT 4591 10382

VINING
Local storm report, Sep 20, 11:27 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1127 PM CDT FRI SEP 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 PM     HEAVY RAIN       5 SSE DENHOFF           47.42N 100.22W
09/20/2019  M6.29 INCH       SHERIDAN           ND   PUBLIC

            TOTAL RAINFALL THUS FAR IS 6.29 INCHES.

&&

KS
Special weather statement, Sep 21, 12:30 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1230 AM CDT Sat Sep 21 2019

NDZ034-042-045-210615-
Grant ND-Sioux ND-Morton ND-
1230 AM CDT Sat Sep 21 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SIOUX...SOUTH
CENTRAL MORTON AND SOUTHERN GRANT COUNTIES UNTIL 115 AM CDT/1215 AM
MDT/...

At 1228 AM CDT/1128 PM MDT/, strong thunderstorms were clustered 12
miles north of Morristown, or 20 miles south of Elgin, moving north
at 35 mph. Another cluster of strong thunderstorms in northern
Corson County in South Dakota was moving northward into Grant and
Sioux Counties in North Dakota.

Penny size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Elgin, Selfridge, New Leipzig, Shields, Raleigh, Leith, Heil, St.
Gertrude and Porcupine.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT/200 AM
MDT/ for south central North Dakota.

LAT...LON 4595 10200 4628 10200 4628 10203 4642 10204
      4637 10089 4594 10086
TIME...MOT...LOC 0528Z 195DEG 29KT 4612 10174

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:21 PM CDTFlash Flood WatchBISBurleigh, Kidder, Sheridan, Wells8 hr
Sep 20, 8:05 PM CDTAreal Flood AdvisoryBISBurleigh, Emmons, Kidder, Morton2 hr
Sep 20, 8:50 PM CDTAreal Flood AdvisoryBISBurleigh, McLean, Morton, Oliver3 hr
Sep 20, 9:14 PM CDTFlash Flood WarningBISBurleigh, Sheridan12 hr
Sep 20, 10:48 PM CDTAreal Flood AdvisoryBISWells3 hr
Sep 20, 11:09 PM CDTSpecial Weather StatementBISBowman51 min
Sep 20, 11:16 PM CDTFlash Flood WarningBISWells10 hr
Sep 21, 12:19 AM CDTFlash Flood WarningBISFoster, Stutsman, Wells9 hr
Sep 21, 12:30 AM CDTSpecial Weather StatementBISGrant, Sioux45 min
Sep 21, 1:02 AM CDTSpecial Weather StatementBISWilliams43 min
Sep 21, 1:11 AM CDTSpecial Weather StatementBISGrant, Morton, Sioux49 min
Sep 21, 8:50 AM CDTAreal Flood WarningBISBurleigh, Foster, Kidder, McLean, Sheridan, Stutsman and 1 more24 hr
Sep 21, 11:28 AM CDTRiver Flood WarningBISStutsman6 days

Nearby

Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.